Alert archive / Virginia / Tornado Warnings in 2017

Tornado Warning 5, NWS Baltimore/Washington

May 30, 2017Clarke County, Frederick County, Virginia; Jefferson County, West Virginia

NWS Baltimore/Washington issued this tornado warning at May 30, 2017, 5:57 PM EDT for Clarke County, Frederick County, Virginia; Jefferson County, West Virginia. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 5:57 PM EDT (21:57 UTC)
Expired
May 30, 2017, 6:16 PM EDT
In force
19 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Clarke County, VA, Frederick County, VA, Jefferson County, WV

The radar

The Sterling radar (KLWX), 49 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:59 PM EDTTORNADO1 Nnw Berryville, VAEF-0 TORNADO CONFIRMED VIA NWS STORM SURVEY... ESTIMATED MAXIMUM WIND SPEED 65 MPH... PATH WIDTH 25 YARDS... AND PATH LENGTH 0.4 MILES.
May 30, 6:08 PM EDTHAIL 11 Nnw Berryville, VA
May 30, 6:10 PM EDTHAIL 1.251 Nnw Berryville, VAHALF DOLLAR SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

117 
WFUS51 KLWX 302157
TORLWX
VAC043-069-WVC037-302230-
/O.NEW.KLWX.TO.W.0005.170530T2157Z-170530T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Baltimore MD/Washington DC
557 PM EDT TUE MAY 30 2017

The National Weather Service in Sterling Virginia has issued a

* Tornado Warning for...
  East central Frederick County in northwestern Virginia...
  Central Clarke County in northwestern Virginia...
  Southern Jefferson County in the Panhandle of West Virginia...

* Until 630 PM EDT
    
* At 557 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Berryville, or near Millwood Pike, moving
  southeast at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...For those in the direct path of a tornado touchdown, 
           flying debris will be dangerous to those caught without 
           shelter. Damage to roofs, siding, and windows may occur. 
           Mobile homes may be damaged or destroyed. Tree damage is 
           likely. 

* This dangerous storm will be near...
  Berryville around 610 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3915 7811 3921 7808 3914 7783 3904 7793
TIME...MOT...LOC 2157Z 297DEG 17KT 3918 7805 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BJL
2 follow-up statements
405 
WWUS51 KLWX 302205
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
605 PM EDT TUE MAY 30 2017

VAC069-WVC037-302214-
/O.CAN.KLWX.TO.W.0005.000000T0000Z-170530T2230Z/
Frederick VA-Jefferson WV-
605 PM EDT TUE MAY 30 2017

...THE TORNADO WARNING FOR EAST CENTRAL FREDERICK COUNTY IN
NORTHWESTERN VIRGINIA AND SOUTHERN JEFFERSON COUNTIES IN THE
PANHANDLE OF WEST VIRGINIA IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the area. Therefore, the warning has been cancelled.

LAT...LON 3914 7806 3919 7803 3918 7798 3918 7796
      3913 7784 3904 7793 3909 7801
TIME...MOT...LOC 2204Z 299DEG 17KT 3915 7802 

$$

VAC043-302230-
/O.CON.KLWX.TO.W.0005.000000T0000Z-170530T2230Z/
Clarke VA-
605 PM EDT TUE MAY 30 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR CENTRAL
CLARKE COUNTY...
    
At 604 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Berryville, or 7 miles east of Millwood Pike, moving
southeast at 20 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...For those in the direct path of a tornado touchdown, flying 
         debris will be dangerous to those caught without shelter. 
         Damage to roofs, siding, and windows may occur. Mobile 
         homes may be damaged or destroyed. Tree damage is likely. 

This dangerous storm will be near...
  Berryville around 610 PM EDT. 

Other locations impacted by this tornadic thunderstorm include
Briggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3914 7806 3919 7803 3918 7798 3918 7796
      3913 7784 3904 7793 3909 7801
TIME...MOT...LOC 2204Z 299DEG 17KT 3915 7802 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BJL
610 
WWUS51 KLWX 302216
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
616 PM EDT TUE MAY 30 2017

VAC043-302225-
/O.CAN.KLWX.TO.W.0005.000000T0000Z-170530T2230Z/
Clarke VA-
616 PM EDT TUE MAY 30 2017

...THE TORNADO WARNING FOR CENTRAL CLARKE COUNTY IS CANCELLED...
                
The storm which prompted the warning no longer appears 
capable of producing a tornado. Therefore the warning has been 
cancelled.

LAT...LON 3914 7806 3919 7803 3918 7798 3918 7796
      3913 7784 3904 7793 3909 7801
TIME...MOT...LOC 2212Z 297DEG 17KT 3913 7796 

$$

BJL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at May 30, 3:30 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 30, 3:30 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
330 PM EDT Tue May 30 2017

.SYNOPSIS...
Weak low pressure will form over the region tonight, and linger
tomorrow near the mouth of the Potomac. The low will finally
push off the Delmarva Peninsula early Thursday, as high
pressure builds over the southeast United States through Friday.
A weak cold front will pass through the area early Saturday,
before another frontal system stalls near the region for the
remainder of the weekend. A cold frontal passage is expected on
Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
At 1830Z...storms that formed west of the Blue Ridge diminished
rapidly in intensity as they moved into the more stable air over
the northern Shenandoah Valley. SPC mesoanalysis at 18Z has a
thin strip of CAPE around 500-1000 j/kg3 in the northern and
central Shenandoah Valley. Completed a forecast update around
230 PM EDT dropping max temps this afternoon about 5-10 degrees
east of the Blue Ridge, including the Baltimore and Washington
Metro Areas.

Satellite is showing some areas of erosion as far north as
Fauquier County, but the rest of the northeast portions of the
CWA are simply socked in the low clouds, drizzle, and mist. Thus
am not expecting anything more in regard to convection than
perhaps an isolated elevate thunderstorm, and have coordinated
with SPC to update the Day 1 taking away slight risk from much
of our CWA, certainly the major metro areas of Baltimore/Washington.

LAV, MET, and MAV guidance all have low clouds and fog
redeveloping tonight, especially from DC north and east. LAV
at Dulles has a 6 hour period of ceilings at or below OVC020 and
visibilities less than 0.5 miles. Good potential for Dense Fog
Advisories to be issued later this evening.  Lows will range
from the mid 50s west to mid 60s metros.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Clouds and fog will erode Wednesday as winds become southwest
around daybreak. Expect low clouds to erode in the mid-morning
timeframe, with more certainty in the forecast than it was today
(Tuesday).

Final front and shortwave will be approaching, but likely not
until late in the day into the evening. Have timed precipitation
chances accordingly. 12Z NAM has CAPEs increasing to 1000-1500
j/kg3 on Wednesday afternoon and the 12Z GFS has instability
increasing too, so along with the decent shear forecast,
potential for gusty showers and thunderstorms during the
afternoon/evening.

With the front clearing the area late at night, drier air will
arrive and likely last through Thursday night as surface high
pressure slides across the area. Temperatures will be
seasonable.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Latest guidance suggests that Friday could be mainly dry with
maybe some showers and tstorms in the afternoon and evening,
mainly in the higher elevations and northern part of our CWA. A
frontal boundary nearby will push through or stall over us late
Saturday into Monday. A wave of low pressure will approach from
the west sometime Sunday into Sunday night. Showers and
thunderstorms possible from Saturday afternoon and into Monday
with the boundary nearby. Front pushes south Monday with
conditions possibly becoming drier on Monday into Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Terminal guidance, especially the LAMP, is painting a picture
of low ceilings and visibilities tonight, especially for KIAD,
KBWI, and to a lesser extent, KDCA. Expecting the 00Z TAF
package to be reduced to LIFR at the major airports tonight,
with the potential for VLIFR at KIAD. KCHO is the only terminal
spared from conditions, even though expecting MVFR there even
for mist.

Low clouds should be quicker to erode Wednesday. A front will
move through late in the day with a chance for showers and
perhaps a thunderstorm.

VFR conditions are expected late Wednesday night through
Thursday night as high pressure builds across the area.

Mainly VFR conditions expected on Friday and into
early Saturday. Sub-VFR conditions expected Saturday afternoon into
Sunday with boundary nearby.

&&

.MARINE...
Just low clouds and visibilities tonight over the waters as the
bay and tidal Potomac is locked into easterly/southeasterly flow
through late tonight. Winds will finally go south towards
dawn, and the potential for some gusty showers and
thunderstorms on Wednesday afternoon and evening over the
waters.

A cold front will move through Wednesday night with another
chance for showers and perhaps a storm. At this time it appears
post frontal westerly flow remains below SCA. Light winds with
high pressure Thursday and Thursday night.

Mainly dry conditions expected on Friday and into early
Saturday. Showers and thunderstorms expected Saturday afternoon
into Sunday at times with boundary nearby. Winds will be below
the small craft advisory threshold.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 4 PM EDT this afternoon for
     DCZ001.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for
     MDZ508.
     Coastal Flood Advisory until 3 PM EDT this afternoon for
     MDZ014.
     Coastal Flood Advisory until midnight EDT tonight for MDZ017.
VA...Coastal Flood Advisory until 4 PM EDT this afternoon for
     VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...IMR
AVIATION...Lee/IMR
MARINE...Lee/IMR
Hazardous weather outlook, May 30, 10:30 AM EDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1030 AM EDT Tue May 30 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-311430-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1030 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into this evening. The greatest
risk of severe weather away from the Chesapeake Bay.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-311430-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1030 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon into this evening. The greatest
risk of severe weather is in western Maryland.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HTS

In the hours before

Local storm report, May 30, 5:52 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             3 S STEPHENSON          39.19N  78.11W
05/30/2017  M0.88 INCH       FREDERICK          VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

EVENT NUMBER LWX1702063

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:56 PM EDTSmall Craft AdvisoryLWX5 hr
May 30, 4:35 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church22 hr
May 30, 5:43 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Prince William, Rappahannock, Stafford47 min
May 30, 5:52 PM EDTSpecial Marine WarningLWX83 min
May 30, 5:53 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester37 min
May 30, 6:15 PM EDTSevere Thunderstorm WarningLWXClarke, Loudoun22 min
May 30, 7:07 PM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg53 min
May 30, 7:09 PM EDTSpecial Marine WarningLWX66 min
May 30, 7:57 PM EDTSevere Thunderstorm WarningLWXKing George17 min

Nearby

Tornado Warnings in Virginia, 2017Tornado Warnings in West Virginia, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.